- A systematic review published in April highlights the absence of a clear safest way to discontinue antidepressants for people who live with depression, anxiety, or both.
- After discontinuing antidepressants, some people may experience withdrawal symptoms or a relapse of their mental health condition.
- Experts say slowly tapering off the medication is the best method and helps prevent a relapse of depression symptoms.
People can be on antidepressants to manage depression, anxiety, or both mental health conditions for just a few months to several years. But what should you do if you want to safely come off of the medication?
A review conducted by researchers in the United Kingdom, Belgium, and Australia found a lack of consensus among studies about the safest way to stop taking the medication. The researchers included 33 studies with 4,995 participants and examined whether certain methods were associated with withdrawal symptoms or an increased chance of mental illness relapse.
The researchers placed the nearly 5,000 participants into the following four categories based on their discontinuation method:
- Abrupt discontinuation of antidepressants
- Discontinuation by "taper"
- Discontinuation with psychological support
- Discontinuation with minimal intervention
But due to a lack of strong evidence, researchers were unable to conclude which method was the safest. "We cannot make any firm conclusions about effects and safety of the approaches studied to date," the researchers wrote.
The authors found that previous studies did not distinguish between returning depression symptoms and withdrawal symptoms from the medication. This lack of distinction can ultimately lead to the inappropriate continuation of antidepressants or poor healthcare decisions. The review was published in the Cochrane Database of Systematic Reviews in late April.1
Why People Discontinue Antidepressants
"Probably the most common reason is that they've gotten better, so antidepressants, depending on the reason for being on them, are intended to be temporary," he tells Verywell. "If you're taking them for your first bout of depression, generally the recommendation is six months later, you revisit it and consider coming off of it."
Others may want to discontinue use because they find that the medication is ineffective. In this situation, Raad tells patients, "Let's try a different medication or let's try something else instead."
Amount of Time on Antidepressants and Withdrawal
People who experience side effects when discontinuing their antidepressants may experience the following symptoms suddenly, although usually only for a few days:2
- Digestive issues
- Sweating excessively
- Trouble sleeping
- Difficulty controlling movement
- Mood swings
- Electric shock sensations
The amount of time someone takes antidepressants, whether six months or five years, should not necessarily contribute to withdrawal symptoms. "I think the biggest difference is probably between those who have not adjusted to the antidepressant and those who have and once you have, I don't think it makes a difference how long you've been on it," Raad says.
Tapering off May Be Best For Managing Side Effects
The review authors state there was insufficient evidence to establish the safest way for coming off of antidepressants.1 However, slowly tapering off the medication is typically the norm.
One Harvard Medical School study found that participants who discontinued the use of antidepressants rapidly (over one to seven days) were more likely to relapse with their depression than those who reduced their dose over two or more weeks.2
David Harari, MD, psychiatrist and director of behavioral health at K Health, tells Verywell that the "standard approach" for tapering people off of antidepressants would be around a month, although it may be longer depending on the dose and for how long that people were on their antidepressant or antidepressants.
Harari only recommends stopping antidepressants abruptly when there is a clear medical reason to do so. If, for example, "someone was taking multiple serotonin-like drugs, [and] they were prescribed another serotonergic medication and developed this constellation of symptoms known as serotonin syndrome," he says, "It's rare, but at the real emergency that's the case where you wouldn't be discussing a taper, but you would abruptly stop the medication."
Both Raad and Harari agree that if someone were to experience side effects after discontinuing antidepressants, they may be stronger if they were to stop their medication abruptly. "Generally, the slower you go, and the more time you take tapering increments, you can mitigate for some of those effects clinically," Harari says.
What This Means For You
If you take antidepressants to help manage your mental health and want to come off of them, you should talk to your psychiatrist about which method would be the safest for you. Continuing to work with a mental health professional while you slowly taper off the medication may also help mitigate a relapse of depression symptoms.
Importance of Continuing Care
When his patients are nervous about discontinuing antidepressants, Raad tells them that most people who stop taking antidepressants do not typically relapse to their previous symptoms. "I also alleviate their fears about the process of stopping and tell them that as long as we're going slowly we're combining it with psychotherapy, it tends to go well in most cases," he says.
While the review published in the Cochrane Database of Systematic Reviews found "that discontinuation combined with psychological intervention may result in no or little effect on relapse," previous research contradicts this finding.
A 2019 review published in the Annals of Family Medicine examined the effectiveness of different interventions in managing antidepressant discontinuation, including 12 studies in their research. "Cognitive behavioral therapy or mindfulness-based cognitive therapy can help patients discontinue antidepressants without increasing the risk of relapse/recurrence, but are resource intensive," the researchers wrote.3
If a patient wants to go off of antidepressants, Harari says it is important for psychiatrists and other relevant mental health professionals to recognize "the importance of the takeoff and landing" when someone goes on and gets off antidepressant medications. This includes making sure that patients feel comfortable to ask questions. "If patients are asking about when and how to get off of medication, that's something really important to talk with your prescribing physician," he says.